Mississippi, 2014

Damaging Winds and Strong Wind in Mississippi, March 2 to 3, 2014

March 2 to 3, 2014 · NWS JAN · 5 events in 4 counties and zones

A strong cold front pushed across the region followed by an arctic air mass. A few strong thunderstorms developed and moved through the region along the advancing cold front.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$18,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A strong cold front pushed across the region followed by an arctic air mass. A few strong thunderstorms developed and moved through the region along the advancing cold front. In addition to strong gradient winds just behind the front, a few bouts of thunderstorm winds occurred with the most strongest storms. These winds caused some sporadic down trees along with some power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 2, 9:50 PM CST, 1 hour earlier.

Area forecast discussion, Mar 2, 9:50 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
950 PM CST SUN MAR 2 2014

.UPDATE...WINTRY PRECIPITATION IS STILL EXPECTED TONIGHT IN THE
NORTH BUT THE CHANCE FOR STRONG TO SEVERE WEATHER HAS DIMINISHED.
WATER VAPOR IMAGERY CLEARLY SHOWS THE UPPER LEVEL LOW SPINNING OVER
THE OKLAHOMA/KANSAS STATE LINE AND MOVING EAST. CIRCULATION AROUND
THIS LOW WAS DRAWING UP A DRY SLOT OVER WESTERN LOUISIANA AND
WESTERN ARKANSAS THAT WILL LIKELY HELP END THE CHANCE FOR
PRECIPITATION A LITTLE FASTER THAN EXPECTED TONIGHT. LATEST SURFACE
ANALYSIS HAD A 1012MB OVER EAST CENTRAL MISSISSIPPI THAT WILL
CONTINUE SHIFTING NORTHEAST AND DRAG A COLD FRONT ACROSS OUR CWA.
LOCAL RADARS SHOWED A NARROW LINE OF STORMS APPROACHING OUR
SOUTHWEST ZONES. THIS LINE WILL SWEEP EAST ACROSS THE SOUTHERN HALF
OF OUR CWA AND MAY BRING WIND GUSTS TO 40 MPH ALONG WITH VERY BRIEF
HEAVY RAIN. FARTHER NORTH A BAND OF SHOWERS AND THUNDERSTORMS WAS
MOVING INTO THE DELTA. THE FREEZING LINE WAS NOTED NEAR NORTHERN
BOLIVAR AND NORTHERN SUNFLOWER COUNTIES AT 9PM AND FREEZING RAIN
WILL BECOME POSSIBLE OVER PORTIONS OF THE DELTA AND THE HIGHWAY 82
CORRIDOR THE REMAINDER OF THE NIGHT AS ARCTIC AIR FILTERS SOUTH
WHILE THE RAIN CONTINUES. THE DRYING NOTED ON SATELLITE IMAGERY AND
THE BACK EDGE OF THE RAIN AS NOTED ON RADARS MAY ARRIVE A LITTLE
FASTER THAN PREVIOUSLY THOUGHT AND THEREBY RESULT IN LOWER ICE
ACCUMULATIONS...THE CURRENT WINTER STORM WARNING AND WINTER WEATHER
ADVISORY AREAS WILL REMAIN UNCHANGED WITH THIS UPDATE. OVER A
QUARTER OF AN INCH OF ICE ACCUMULATION STILL LOOKS POSSIBLE WHERE
THE WARNING IS IN AFFECT. TEMPERATURE CURVES WERE ALSO ADJUSTED AS
THERE REMAINED QUITE A GRADIENT ACROSS OUR CWA. AT 9 PM GREENVILLE
WAS 35F WHILE HAWKINS FIELD AND JACKSON WERE STILL IN THE LOWER 70S.
/22/

&&

.AVIATION...IFR CONDITIONS WERE BEING REPORTED AT KGLH AND KGWO AT
03Z WHERE AN ARCTIC COLD FRONT HAS MOVED THROUGH WITH STRONG NORTH
WINDS OF 15KTS WITH HIGHER GUSTS. MVFR CONDS WERE BEING REPORTED AT
MOST OTHER TAF SITES. CONDS WL CONT TO DETERIORATE FROM THE
NORTHWEST OVERNIGHT AS THE ARCTIC AIRMASS MOVES SOUTH. FREEZING RAIN
WL BE PSBL GLH-GWO THROUGH 12Z. THE PCPN WL END FROM THE WEST AS THE
COLDEST AIR MAKES IT INTO CNTRL AND SOUTHERN MS. STRONG GUSTY NORTH
WINDS WILL LAST INTO MONDAY AFTN. VFR CONDS WL RETURN BY 00Z TUE.
/22/

.PREV DISCUSSION... /ISSUED 432 PM CST SUN MAR 2 2014/

DISCUSSION...WINTER PRECIPITATION TONIGHT NORTH...

MAIN HIGHLIGHTS OVER NEXT 18 HOURS WILL CENTER AROUND WINTER
PRECIPITATION IN THE FORM OF FREEZING RAIN AND SLEET ACROSS THE DELTA
AND NORTH-CENTRAL MS WHILE CONCURRENTLY STRONG TO SEVERE
THUNDERSTORMS COULD BE OCCURRING ACROSS PORTIONS OF NE LA AND SW MS
REGION.

A COMPLEX SET-UP CURRENTLY DEPICTS AN ARCTIC FRONT CHARACTERIZED BY
A TIGHT 30-40F DEGREE GRADIENT OVER A 60 MILE STRETCH DRAPED ALONG A
SHREVEPORT LA TO GREENVILLE MS TO CORINTH MS LINE. THIS FRONT AND
ITS INTERACTION WITH A DEEP H5 TROUGH OVER TEXAS AND ATTENDANT
SURFACE LOW WILL SET THE STAGE FOR DUAL IMPACTS OF SEVERE STORMS AND
WINTER PRECIPITATION. FIRST THE STRONG/SEVERE POTENTIAL WILL BE
DISCUSSED AND THEN THE WINTER SET-UP.

A CAPPED WARM SECTOR EXISTS ACROSS EAST TEXAS INTO SW MS THIS AFTN
CHARACTERIZED BY DEWPOINTS IN THE MID TO LOW 60S WITH TEMPERATURES
SOARING IN THE THE MID TO UPPER 70S TO EVEN 80F. DEEP ASCENT IS
NOTED PIVOTING AROUND THE TROUGH VIA WV CHANNELS AND WITH CAP EROSION
EXPECTED NEAR 00Z, SURFACE BASED CONVECTION SHOULD TAKE ROOT ACROSS
SE TEXAS INTO WEST LA. AS THIS CONVECTION DEVELOPS AND PUSHES EAST,
IT WILL RIDE UP AND OVER THE ARCTIC FRONT WHERE SOME ELEVATED CAPE
COULD SUPPORT HAIL TO THE SIZE OF QUARTERS. AS THE EVENING
PROGRESSES AND THE COLD FRONT PUSHES EAST ACROSS LA WHILE A SURFACE
LOW DEVELOPS ALONG IT, BETTER LOW LEVEL CONVERGENCE AND CAP EROSION
SHOULD ALLOW FOR A BROKEN SQUALL LINE TO DEVELOP NEAR THE I-10
CORRIDOR NORTHWARD TOWARDS THE I-20 CORRIDOR IN LA TOWARDS WEST MS.
HOW FAR NORTH REMAINS IN QUESTION AS THE SFC BASED INSTABILITY GETS
PINCHED OFF. THE MORE FAVORED AREA WILL BE FROM ALONG AND SOUTH OF A
WINNSBORO LA TO BROOKHAVEN LINE. SPC MESOSCALE ANALYSIS REFLECTS
THIS AREA WELL WHERE ESRH INFLOW BASES APPEAR MORE SFC BASED WHILE
BEING NEAR 300 M2/S2 IN PRESENCE OF ~500 J/KG ML CAPE. THIS
ENVIRONMENT COULD SUPPORT WIND GUSTS OF 50-60 MPH, QUARTER HAIL AND A
TORNADO IS NOT AN IMPOSSIBILITY. FEEL GREATER TORNADO THREAT WILL BE
FAR SW TOWARDS I-10 CORRIDOR. STORMS WILL SLOWLY LOSE INTENSITY
THROUGH THE EARLY MORNING HOURS AS THEY SHIFT EAST.

FOR THE WINTER HAZARDS...CONCURRENTLY AS THE STRONG/SEVERE STORMS
COULD BE ONGOING ACROSS THE SOUTH, THE DEEP ASCENT WILL AID IN
PRECIPITATION DEVELOPMENT OVER THE ARCTIC AIRMASS BY LATE THIS
EVENING THROUGH EARLY SUNDAY MORNING. NAM/EC CONTINUE TO BE THE
COLDER MODELS AND WERE RELIED UPON GIVEN PAST HANDLING OF WINTER
EVENTS. INITIAL PRECIPITATION WILL BE RAIN THIS AFTERNOON WITH SOME
THUNDERSTORMS INTO THE EARLY EVENING AND THEN A TRANSITION TO
FREEZING RAIN LATE TONIGHT AS THE SUB-FREEZING LAYER MOVES INTO THE
DELTA REGION. AS THE SUB-FREEZING LAYER THICKENS AND GETS COLDER BY
EARLY MONDAY MORNING, A TRANSITION TO SLEET LOOKS TO OCCUR. A WINTER
STORM WARNING IS IN EFFECT WHERE ICE/SLEET ACCUMULATIONS ARE LIKELY
TO BE IN THE 0.25"-0.4" RANGE. FARTHER SOUTH AND EAST OF THIS AREA
WILL HAVE SOME ICE ACCUMULATION POSSIBILITIES OF 0-1"-0.2". WIND
CHILLS WILL ALSO BE QUITE COLD MONDAY MORNING WITH READINGS 1-9F
DEGREES ABOVE ZERO AND ONLY RISING TO THE 20S THROUGH THE AFTERNOON
FOR THE DELTA REGION. PRECIPITATION WILL TAPPER DOWN AFTER 4AM FOR
THE DELTA AND BY DAWN FOR CENTRAL AND EASTERN AREAS OF THE ADVISORY.
SOME LIGHT FREEZING DRIZZLE COULD BE POSSIBLE THROUGH PERIODS OF THE
MORNING. TEMPERATURES WILL STRUGGLE TO GET ABOVE FREEZING ACROSS THE
NORTH TO ONLY THE MID TO UPPER 40S IN THE SOUTH.

A QUIET PERIOD WILL BE ON TAP FOR MONDAY EVENING AND EARLY TUESDAY
BUT BY MID MORNING TUESDAY, ANOTHER S/WV TROUGH WILL PASS OVER THE
REGION AND WITH COLD TEMPS STILL IN PLACE...ANOTHER ROUND OF
SLEET/FREEZING RAIN COULD OCCUR INTO EARLY TUESDAY AFTERNOON ACROSS
SOUTH MS AND LA. PRECIP AT THIS TIME APPEARS LIGHT WITH LITTLE
IMPACTS EXPECTED WITH WARMING TEMPS THAT AFTERNOON BUT THIS WILL BEAR
WATCHING. /ALLEN/

LONG TERM...MODELS STILL HAVE SOME DIFFERENCES WITH HOW THEY HANDLE
THE LATER WEDNESDAY THROUGH THURSDAY NIGHT PERIOD...ALTHOUGH
DIFFERENCES ARE NOT AS GREAT AS WAS THE CASE YESTERDAY. CONSENSUS
SUGGESTS THE PREVIOUSLY-MENTIONED SOUTHERN STREAM DISTURBANCE WILL
DEEPEN OVER THE LOWER MS VALLEY WHILE SPURRING LOW LEVEL
CYCLOGENESIS NEAR THE CENTRAL GULF COAST. OUR REGION SHOULD BE ON
THE BACKSIDE OF THIS DEVELOPING COASTAL LOW SO ANTICIPATE MOSTLY
STRATIFORM RAIN AND CONTINUED COOL TEMPERATURES OVER THIS
PERIOD...WITH WETNESS MOST CONCENTRATED IN EASTERN AND SOUTHEASTERN
MS. PREVIOUS MODEL SOLUTIONS SUGGESTED DYNAMIC LIFT WITH UL
DEFORMATION ZONE PASSAGE IN THE PRESENCE OF CHILLY TEMPS COULD
POSSIBLY DELIVER A WET SNOWFLAKE OR TWO THURSDAY. BUT THAT VERY
MINOR POTENTIAL LOOKING EVEN LESS LIKELY WITH NEW MODELS RUNS WHICH
TREND SLIGHTLY WARMER.

BY FRIDAY WE SHOULD HOPEFULLY BE IN STORE FOR RIDGING ALOFT WORKING
IN FROM THE WEST...AT LEAST TEMPORARILY. THIS SHOULD ALLOW FOR
IMPROVING/WARMING TEMPERATURES INTO THE WEEKEND. UNFORTUNATELY THE
SOUTHERN STREAM LOOKS TO REMAIN RATHER CHAOTIC SO DRY CONDITIONS FOR
NEXT WEEKEND IS NOT YET A SURE BET. /BB/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       31  39  27  44 / 100  14   6  20
MERIDIAN      37  42  30  48 /  96  31   5  16
VICKSBURG     29  36  27  41 / 100  13   7  22
HATTIESBURG   42  47  30  48 /  98  31   8  34
NATCHEZ       33  40  27  41 /  96  13  10  29
GREENVILLE    22  31  23  38 / 100  13   6  10
GREENWOOD     25  34  22  45 / 100  16   5  10

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...WINTER WEATHER ADVISORY UNTIL 9 AM CST MONDAY FOR
     MSZ026>029-035-036-040>042.

     WINTER STORM WARNING UNTIL 9 AM CST MONDAY FOR MSZ018-019-025-
     034.

LA...WINTER WEATHER ADVISORY UNTIL 9 AM CST MONDAY FOR LAZ007>009.

AR...WINTER STORM WARNING UNTIL 9 AM CST MONDAY FOR ARZ074-075.

&&

22/ALLEN/BB
Hazardous weather outlook, Mar 2, 8:21 PM CST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
821 PM CST SUN MAR 2 2014

ARZ074-075-MSZ018-019-025-034-040230-
ASHLEY-CHICOT-BOLIVAR-SUNFLOWER-LEFLORE-WASHINGTON-
821 PM CST SUN MAR 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTH CENTRAL MISSISSIPPI...AND NORTHWEST MISSISSIPPI.

.DAY ONE...THE REST OF TONIGHT AND MONDAY

ICE ACCUMULATION
RISK...ELEVATED
TIMING...REMAINDER OF TONIGHT

ICE ACCUMULATIONS OF A QUARTER TO NEAR A HALF INCH WILL BE POSSIBLE
THROUGH THE EARLY MORNING HOURS MONDAY. TRAVEL CONDITIONS WILL BE
DIFFICULT FOR THE MONDAY MORNING COMMUTE AS ICE ACCUMULATES ON
ELEVATED SURFACES...SUCH AS BRIDGES AND OVERPASSES. SPORADIC POWER
OUTAGES WILL ALSO BE POSSIBLE.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY.

LAZ015-016-023>026-MSZ030>033-037>039-043>066-072>074-040230-
RICHLAND-MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-CLAY-
LOWNDES-CHOCTAW-OKTIBBEHA-ATTALA-WINSTON-NOXUBEE-MADISON MS-LEAKE-
NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-
CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-
FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-
MARION-LAMAR-FORREST-
821 PM CST SUN MAR 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...CENTRAL MISSISSIPPI...NORTHEAST MISSISSIPPI...AND
SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...THE REST OF TONIGHT AND MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY.

LAZ007>009-MSZ026>029-035-036-040>042-040230-
MOREHOUSE-WEST CARROLL-EAST CARROLL-GRENADA-CARROLL-MONTGOMERY-
WEBSTER-HUMPHREYS-HOLMES-ISSAQUENA-SHARKEY-YAZOO-
821 PM CST SUN MAR 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...AND
WEST CENTRAL MISSISSIPPI.

.DAY ONE...THE REST OF TONIGHT AND MONDAY

ICE ACCUMULATION
RISK...LIMITED
TIMING...REMAINDER OF TONIGHT

ICE ACCUMULATIONS OF A TENTH TO NEAR A QUARTER INCH WILL BE POSSIBLE
AFTER MIDNIGHT INTO THE EARLY MORNING HOURS MONDAY. LIGHT ICING OF
BRIDGES...OVERPASSES AND ELEVATED SURFACES WILL BE POSSIBLE WHICH
WILL MAKE TRAVEL CONDITIONS HAZARDOUS FOR THE MORNING COMMUTE.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY.

45

&&

...HAZARD LEGEND...

*ICE ACCUMULATION*
EXTREME...ROADS IMPASSABLE AND WIDESPREAD POWER OUTAGES LIKELY.
HIGH...DANGEROUS TRAVEL CONDITIONS AND NUMEROUS POWER OUTAGES
 POSSIBLE.
ELEVATED...DIFFICULT TRAVEL CONDITIONS AND SPORADIC POWER OUTAGES
 POSSIBLE.
LIMITED...LIGHT ICING OF BRIDGES AND OVERPASSES.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.JACKSONMS.GOV
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR WINTER WEATHER ISSUES...

WPC DAY 1 THROUGH 3 WINTER THREATS...
   WWW.HPC.NCEP.NOAA.GOV/WWD/WINTER_WX.SHTML
WPC WINTER IMPACT DISCUSSION...
   WWW.HPC.NCEP.NOAA.GOV/DISCUSSIONS/QPFHSD.HTML

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Mar 2, 10:35 PM CST, 15 minutes before
LAZ016-MSZ040-047-030505-
WARREN MS-ISSAQUENA MS-MADISON LA-
1035 PM CST SUN MAR 2 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1035 PM CST SUN MAR 2 2014

...STRONG THUNDERSTORM APPROACHING VICKSBURG...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 12 MILES WEST OF VICKSBURG AT 1034 PM
CST...MOVING NORTHEAST AT 55 MPH.

PEOPLE IN EXTREME SOUTH CENTRAL ISSAQUENA AND NORTHERN WARREN
COUNTIES...AND SOUTHEASTERN MADISON PARISH SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3259 9068 3259 9066 3255 9065 3255 9059
      3253 9059 3253 9056 3251 9056 3248 9060
      3244 9059 3237 9063 3221 9106 3237 9116
TIME...MOT...LOC 0434Z 243DEG 58KT 3233 9101

BK
Special weather statement, Mar 2, 10:39 PM CST, 11 minutes before
MSZ019-034-030510-
WASHINGTON MS-SUNFLOWER MS-
1039 PM CST SUN MAR 2 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1039 PM CST SUN MAR 2 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
WAS LOCATED 5 MILES NORTHEAST OF WAYSIDE AT 1039 PM CST...MOVING
NORTHEAST AT 70 MPH.

PEOPLE IN CENTRAL SUNFLOWER AND NORTHERN WASHINGTON COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3350 9045 3318 9097 3326 9105 3328 9104
      3328 9108 3332 9111 3352 9082 3353 9077
      3357 9075 3362 9068 3362 9066 3363 9066
      3377 9045
TIME...MOT...LOC 0439Z 230DEG 66KT 3332 9094

BK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 strong wind. Local standard time, as filed.

Strong Wind, Adams

When
March 2, 10:50 PM CST
Where
Adams forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$500
Reported by
Social Media
Coordinates
31.483, -91.353 (the zone’s center; the record gives no point)

Large tree limbs were blown down due to gusty winds as a cold front and associated showers and thunderstorms had moved across the area. Estimated winds of 45 mph was from the airport awos.

Thunderstorm Wind, Hinds

When
March 2, 11:25 PM CST
Where
Hinds County, 4 mi SW of Jackson
Measured
50 kt (58 mph) estimated gust
Property damage
$300
Reported by
Social Media
Coordinates
32.289, -90.218

Shingles were blown off a roof of a house on Wood Glen Drive.

Thunderstorm Wind, Rankin

When
March 2, 11:35 PM CST
Where
Rankin County, 2.82 mi NNE of Flowood
Measured
55 kt (63 mph) measured gust
Property damage
$400
Reported by
ASOS
Coordinates
32.320, -90.110

KJAN ASOS recorded a gust of 63 mph. Also one hardwood tree had a very large branch snapped off between Weather Service Drive and the Guard Base.

Thunderstorm Wind, Copiah

When
March 2, 11:50 PM CST
Where
Copiah County, 0.91 mi SE of Hazlehurst
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.860, -90.390

A couple of trees were blown down. One was on Highway 51 in Hazelhurst. The other tree was down on Walters Road in Crystal Springs.

Strong Wind, Rankin

When
March 3, 6:05 AM CST
Where
Rankin forecast zone
Measured
35 kt (40 mph) estimated gust
Injuries
0 direct, 2 indirect
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
32.264, -89.946 (the zone’s center; the record gives no point)

A large pine tree had blown down across Highway 80 at Paige McDill Road. One car ran into the downed tree...which resulted in two minor injuries.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2014Every state in 2014This day in weather historyWarnings in Mississippi, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501040, 501041, 501038, 501036, 501043.